Home / Resources / Featured Writers / Byetta And Pancreatitis- What The Headlines Don’t Say

Byetta And Pancreatitis- What The Headlines Don’t Say

Aug 26, 2008
 

In case you’ve escaped the sensationalist media reports about the Byetta-pancreatitis issue, this week the FDA issued a new warning after six cases of necrotizing pancreatitis in Byetta users came to light. Overall, the numbers are small. The annual rate of pancreatitis among people not on Byetta is about 17 per 100,000 people, which is actually above the rate seen in people on Byetta. Furthermore, this baseline number ignores known associations of diabetes, obesity, and dyslipidemia with pancreatitis. In addition, other drugs often taken with Byetta including sulfonylureas, ACEI/ARB, diuretics, and fibrates increase risk of pancreatitis.
Learn more by reading Byetta And Pancreatitis- What The Headlines Don’t Say by Ruben Salazar, Doctor of Pharmacy Candidate, UF College of Pharmacy

Byetta And Pancreatitis- What The Headlines Don’t Say
Ruben Salazar, Doctor of Pharmacy Candidate UF College of Pharmacy

On August 18, 2008, the FDA issued an alert regarding Byetta & 6 cases of necrotizing or hemorrhagic pancreatitis, 2 of which resulted in death. At this time, causality has not been established, however, Byetta is suspected as a possible cause. 

 These 6 cases represent very rare cases reported to the FDA (less than 1 report in 10,000 patients).  Additionally, the incidence of these reports is similar to those of the general population who have experienced pancreatitis.    No detailed patient information was released during this alert; it may be possible that other risk factors were the primary cause.  This alert follows a prior FDA alert released in October 2007 in which 30 cases of acute pancreatitis were reported in patients using Byetta. Of the 30 reported cases, 27 patients had at least 1 other risk factor for acute pancreatitis. 

Risk factors for pancreatitis include gallstones, alcohol abuse, elevated triglycerides (>1,000 mg/dL) and other medications such as estrogens, corticosteroids, thiazides, and Tylenol.  One other risk factor for pancreatitis may be Type 2 Diabetes. 

One study showed that Type 2 diabetics are 3 times more likely to develop pancreatitis than a non-diabetic.  The hallmark symptom of pancreatitis is persistently severe abdominal pain which may radiate towards the back.  Nausea & vomiting may or may not accompany the abdominal pain.   

 Patients should be educated to be aware of this side effect & contact their physician immediately if experienced.  It is important to allow the patient to differentiate between abdominal discomfort and severe abdominal pain as abdominal discomfort is a common side effect of Byetta.   If pancreatitis is suspected, discontinue Byetta as well as any other suspected drugs and confirm diagnosis by testing for elevated pancreatic enzymes.  Byetta should not be restarted if diagnosis is confirmed unless an alternative cause is identified. 

Nearly 1 million patients have used Byetta since it was introduced in June 2005 and reports of pancreatitis have been rare (ranging from 1 report in 10,000 patients up to 1 report in 1, 000 patients). 

Although Byetta is suspected in causing pancreatitis, evidence so far indicates that other etiologies are more likely.

www.diabetesincontrol.com